Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 14, 2000, 2:04 PM CDT for Cass County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2000, 2:04 PM CDT (19:04 UTC)
- Expired
- Aug 14, 2000, 2:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Cass County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:22 PM CDT | Hail 0.75 | Bena, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS53 KDLH 141905 SVRDLH MNC021-141945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 204 PM CDT MON AUG 14 2000 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN MINNESOTA * UNTIL 245 PM CDT * AT 204 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTH OF SCHLEY TO 5 MILES NORTHWEST OF WALKER...OR ALONG A LINE EXTENDING FROM 23 MILES EAST OF BEMIDJI TO 23 MILES NORTHEAST OF PARK RAPIDS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALKER AROUND 210 PM CDT BENA AROUND 225 PM CDT FEDERAL DAM AROUND 235 PM CDT BREVIK AROUND 240 PM CDT BOY RIVER AROUND 250 PM CDT REMER AROUND 300 PM CDT THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 10 hours 34 minutes earlier.
Area forecast discussion, Aug 14, 3:30 AM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT MON AUG 14 2000 FORECAST FOCUS IS ON PRECIP THREAT AND SEVERITY. MODELS IN GENERAL AGREEMENT...BUT AGAIN HAVING A DIFFICULT TIME WITH QPF FIELDS IN FIRST 06-12 HOURS. FOLLOWED MAINLY THE ETA. CURRENTLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MINNESOTA...WITH MORE SIGNIFICANT COMPLEX MOVING ACROSS CENTRAL/EASTERN NORTH DAKOTA. STORMS FIRING IN AREA OF MOISTURE CONVERGENCE IN LOW LEVEL JET. LLJ JET AND THETA-E CONVERGENCE FOCUS OVER MINNESOTA TODAY. COLD FRONT THAT WENT THROUGH YESTERDAY LIFTS NORTH TODAY AS A WARM FRONT AND IS FORECAST TO CLEAR DLH BY 00Z. UPPER JET...WITH CORE OVER 100KT RIDES THE INTERNATIONAL BORDER. BEST DYNAMICS ACROSS NORTHERN MINNESOTA TODAY. 850-500MB Q-VECTOR CONVERGENCE ALONG WITH THETA-E ADVECTION TO GIVE NORTHERN MINNESOTA BEST SHOT AT PRECIP TODAY. MODELS DO AGREE ON THIS IN THEIR QPF. WILL HAVE HIGHEST POPS NORTH AND LEAST SOUTHEAST TODAY. CAN/T RULE OUT THUNDERSTORMS IN NORTHWEST WISCONSIN WITH LIFTING FRONT AND STRENGTHENING LOW LEVEL FLOW. PRECIP WATER VALUES INCREASE TO 1.75 INCHES TODAY WITH SURFACE DEWPOINTS AROUND 70 IN IA. SEVERE THREAT TO HINGE ON INSTABILITY REACHED. CURRENT ACTIVITY IN EASTERN NORTH DAKOTA HAS BEEN STRENGTHENING OVER THE PAST FEW SCANS. WITH THIS COMPLEX AND INCREASING CLOUDS...AFTERNOON INSTABILITY MAY BE LIMITED. DUE TO UNCERTAINTY...WILL LEAVE SEVERE MENTION OUT OF ZFP. THUNDERSTORMS TO CONTINUE THIS EVENING...AND END FROM WEST TO EAST OVERNIGHT. HIGH PRESSURE THEN BUILDS BACK INTO THE NORTHLAND ON TUESDAY. FOLLOWED CLOSE TO GUIDANCE TEMPERATURES. .DLH...NONE. MELDE
In the hours before
Special weather statement, Aug 14, 9:30 AM CDT, 4 hours 34 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT MON AUG 14 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS PORTIONS OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN... THREAT... LARGE HAIL AND DAMAGING WINDS. TORNADIC THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM ALVWOOD AND MARCELL IN ITASCA COUNTY...SOUTHEAST THROUGH HIBBING AND TWO HARBORS...AS WELL AS ALL OF NORTHWEST WISCONSIN. DISCUSSION... THUNDERSTORMS WERE WEAKENING AS THEY MOVED INTO NORTHEAST MINNESOTA THIS MORNING. THIS WAS DUE TO THE DRIER AND MORE STABLE AIRMASS OVER THE AREA. HEAVY DOWNPOURS AND SOME SMALL HAIL ARE STILL POSSIBLE WITH THESE THUNDERSTORMS DURING THE REST OF THE MORNING. MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WARM FRONT LIFTS NORTH INTO CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND ALSO TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS THE AREA. MOISTURE FLOWING NORTH INTO THE AREA WILL HELP SUPPORT THE CHANCE FOR SEVERE WEATHER DEVELOPMENT. HOWEVER...THE CURRENT CLOUD COVER MAY PREVENT THE ATMOSPHERE FROM DESTABILIZING ENOUGH THIS AFTERNOON AND THUS LIMITING THE SEVERE THUNDERSTORM ACTIVITY. SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE AFTERNOON. TAP
Special weather statement, Aug 14, 12:20 PM CDT, 1 hour 44 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1220 PM CDT MON AUG 14 2000 ...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST MINNESOTA AND EXTREME NORTHWEST WISCONSIN THIS AFTERNOON AND TONIGHT... THREAT... LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. THERE IS A MODERATE RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM PARK RAPIDS TO AITKIN TO NEAR HINCKLEY IN MINNESOTA...AND TO SIREN IN WISCONSIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE REST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. DISCUSSION... AS OF NOON...THUNDERSTORMS WERE CONTINUING TO SPREAD INTO NORTHEAST MINNESOTA NORTH OF A WARM FRONT. ALTHOUGH MOST OF THE STORMS WEAKENED AS THEY MOVED INTO THE DRIER AND MORE STABLE AIRMASS OVER NORTHEAST MINNESOTA...A FEW OF THE STORMS DID PRODUCE LARGE HAIL AND DAMAGING WINDS IN CASS COUNTY LATE THIS MORNING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS THE WARM FRONT LIFTS INTO CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND ALSO TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS THE AREA. MOISTURE FLOWING NORTH INTO THE AREA WILL HELP INCREASE THE CHANCE FOR SEVERE WEATHER DEVELOPMENT DURING THE AFTERNOON. THE MAIN THREAT FOR SEVERE WEATHER THIS AFTERNOON IS SOUTHWEST OF A LINE FROM GRAND RAPIDS TO DULUTH...THEN SHIFTING INTO NORTHWEST WISCONSIN THIS EVENING. THE CURRENT CLOUD COVER MAY KEEP CONDITIONS STABLE ENOUGH TO PREVENT SEVERE WEATHER DEVELOPMENT ACROSS NORTHERN SECTIONS OF NORTHEAST MINNESOTA. SPOTTER ACTIVATION... SPOTTERS HAVE BEEN ACTIVATED FOR NORTHEAST MINNESOTA...AND WILL LIKELY BE NEEDED FOR NORTHWEST WISCONSIN LATER THIS AFTERNOON. TAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:26 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 64 min |
| Aug 14, 11:31 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 29 min |
| Aug 14, 11:58 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass | 47 min |
| Aug 14, 12:15 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 45 min |
| Aug 14, 12:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 42 min |
| Aug 14, 12:51 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 49 min |
| Aug 14, 1:17 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 43 min |
| Aug 14, 1:30 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 30 min |
| Aug 14, 1:57 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca | 63 min |
| Aug 14, 2:47 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 28 min |
| Aug 14, 2:47 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 63 min |
| Aug 14, 3:09 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 36 min |
| Aug 14, 3:17 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 43 min |
| Aug 14, 3:22 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 23 min |
| Aug 14, 3:44 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 31 min |
| Aug 14, 3:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 30 min |
| Aug 14, 3:56 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 49 min |
| Aug 14, 4:08 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 52 min |
| Aug 14, 4:51 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 39 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.